Simvastatin belongs to a class of lipid-lowering drugs which completely inhibit 3-hydroxy-3-methylglutaryl co-enzyme A (HMG CoA) reductase. The commonest adverse effects of therapy with simvastatin HMG CoA reductase inhibitors are gastro-intestinal disturbance, myositis and myopathy. Rhabdomyolysis leading to renal failure has been reported, but it appears to be very rare, except in patients also receiving cyclosporin, nicotinic acid or gemfibrozil. Here we report the case of an elderly lady who was known to have chronic renal failure, but who developed rhabdomyolysis following simvastatin therapy. Her symptoms of muscle pain, fatigue, myoglobulinuria, oliguria and pulmonary oedema appeared 48 h after the first dose of simvastatin. Simvastatin was immediately stopped, and the patient was dialysed for 1 week. Her renal function improved and came back. We suggest that extreme care should be exercised in prescribing this drug, particularly for the elderly with renal impairment.